Starting antihypertensives linked to hip fracture in elderly
medwireNews: The risk for hip fractures among elderly individuals increases during the first 45 days after initiating antihypertensive medication, and significantly so for those who start angiotensin II converting-enzyme inhibitors and beta-adrenergic blockers, report Canadian researchers.
The study included data from over 300,000 newly treated community-dwelling elderly individuals aged a mean of 81 years, of whom 1,463 experienced hip fractures during the 450-day observation period.
"Caution should be exercised when antihypertensive treatment is begun in elderly patients to minimize their risk of the potentially devastating outcome of hip fractures," commented Debra Butt, from the University of Toronto, in a press statement.
The study findings were presented at The American Society for Bone and Mineral Research's 2012 Annual Meeting in Minneapolis, Minnesota.
While previous research indicates that starting antihypertensive treatment increases the risk for falls among the elderly, the risk for hip fractures is not known, maintain Butt and colleagues.
They linked data for hip fracture occurrences between April 2000 and March 2009 to data for 301,591 elderly patients (>80% female) who began treatment with thiazide diuretics, angiotensin II converting-enzyme inhibitors, angiotensin II receptor blockers, calcium channel blockers, or beta-adrenergic blockers.
Participants had an overall 43% increased risk for hip fracture during the first 45 days after treatment initiation compared with (later) control periods, with a "generally consistent" association seen for each drug type, note the researchers.
However, the increase in risk for fracture was statistically significant for individuals taking two particular types of medication: at 53% for angiotensin II converting-enzyme inhibitors and 58% for beta-adrenergic blockers.
"This study is a start in an area where we have had few data," said Butt in her statement.
medwireNews (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012
By Sarah Guy, medwireNews Reporter